Alert archive / Hawaii / High Surf Advisories in 2026

High Surf Advisory 21, NWS Honolulu, HI

March 20, 2026Honolulu County, Kauai County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Mar 20, 2026, 10:51 PM HST for Honolulu County, Kauai County, Hawaii. It took effect at Mar 21, 2026, 6:00 AM HST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2026, 10:51 PM HST (08:51 UTC)
In effect from
Mar 21, 2026, 6:00 AM HST
Expired
Mar 22, 2026, 3:24 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kauai County, HI

The radar

The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2026-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2026-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

666 
WHHW40 PHFO 210851
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1051 PM HST Fri Mar 20 2026

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND
OAHU...

.A northly swell is building in and will create large surf for
north facing shores peaking Saturday afternoon and then slowly 
declining Saturday night.

HIZ001-007-009-029-030-035-212200-
/O.NEW.PHFO.SU.Y.0021.260321T1600Z-260322T1600Z/
Niihau-Oahu North Shore-Olomana-Kauai North-Kauai East-
Koolau Windward-
1051 PM HST Fri Mar 20 2026

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST
SUNDAY...

* WHAT...Large breaking waves rising to 12 to 16 feet.

* WHERE...North shores of Niihau, Kauai, and Oahu.

* WHEN...From 6 AM Saturday to 6 AM HST Sunday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
3 follow-up statements
101 
WHHW40 PHFO 211307
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
307 AM HST Sat Mar 21 2026

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND
OAHU...

.A northerly swell is building in and will create large surf for
north facing shores peaking Saturday afternoon and then slowly
declining Saturday night.

HIZ001-007-009-029-030-035-220215-
/O.CON.PHFO.SU.Y.0021.260321T1600Z-260322T1600Z/
Niihau-Oahu North Shore-Olomana-Kauai North-Kauai East-
Koolau Windward-
307 AM HST Sat Mar 21 2026

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 AM HST SUNDAY...

* WHAT...Large breaking waves of 12 to 16 feet.

* WHERE...North shores of Niihau, Kauai, and Oahu.

* WHEN...From 6 AM this morning to 6 AM HST Sunday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
625 
WHHW40 PHFO 220113
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
313 PM HST Sat Mar 21 2026

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND
OAHU...

.A northerly swell will continue to produce borderline advisory 
level surf for north-facing shores through the rest of this 
evening, then gradually decline overnight.

HIZ001-007-009-029-030-035-221415-
/O.CON.PHFO.SU.Y.0021.000000T0000Z-260322T1600Z/
Niihau-Oahu North Shore-Olomana-Kauai North-Kauai East-
Koolau Windward-
313 PM HST Sat Mar 21 2026

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...Large breaking waves of 10 to 15 feet.

* WHERE...North facing shores of Niihau, Kauai, and Oahu.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$
441 
WHHW40 PHFO 221324
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
324 AM HST Sun Mar 22 2026

...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI AND
OAHU IS CANCELLED...

.Surf has fallen below advisory thresholds and will continue to
decline through today.

HIZ001-007-009-029-030-035-221430-
/O.CAN.PHFO.SU.Y.0021.000000T0000Z-260322T1600Z/
Niihau-Oahu North Shore-Olomana-Kauai North-Kauai East-
Koolau Windward-
324 AM HST Sun Mar 22 2026

...HIGH SURF ADVISORY IS CANCELLED...

Surf has fallen below advisory thresholds, therefore the High Surf
Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 20, 8:59 PM HST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 20, 8:59 PM HST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
859 PM HST Fri Mar 20 2026

.SYNOPSIS...
In the big picture, two surface low pressure systems will continue
move slowly northeastward through the northern Hawaii region into
the weekend, producing additional periods of moderate to heavy
rain, thunderstorms, and elevated threats for flash flooding. A
combination of low level forcing and passing upper level troughs
will drive these smaller scale heavy rain band and thunderstorm
formations. Additional weather threats include strengthening south
to southwest kona winds on Saturday that will produce down
sloping wind gusts in the 30 to 45 MPH range along steep north and
east slopes of island mountain ranges lasting through Saturday
night. Improving weather trends will develop from west to east on
Monday as we transition to a wet trade wind weather pattern
lasting through the end of next week.

&&

.SHORT TERM UPDATE...
Diving into the smaller scale (mesoscale) analysis this evening,
we see a long lived low level convergence band just east of Oahu,
this band is drifting slowly eastward. A very unstable atmosphere
coupled with increasing forcing aloft from an upper level
subtropical jet stream will cause heavy rain and thunderstorms to
fill in along this low level band through the overnight hours and
through Saturday. Some caution here additional heavy rain bands
may yet develop any other island. As this current convergence band
continues to drift eastward the primary heavy rain threats in the
short term will increase over the islands of Maui County into
Saturday. Saturday night through Sunday the large scale flooding
threats increase over the Big Island of Hawaii. Hourly rainfall
rates of 2 to 3 inches are likely, even higher hourly rainfall
rates are possible under developing thunderstorms. Confidence is
growing on this forecast solution as the latest satellite imagery
trends supports this conclusion.

This is a dangerous life threatening weather pattern evolving
across the state of Hawaii through Sunday. Flash flooding is the
primary threat with damaging wind gusts possible. We will closely
monitor these small scale heavy shower and thunderstorm bands as
they develop for flooding potential across the state. Island by
island forecast impacts of these rapidly developing small scale
features are typically more predictable on an hour by hour basis.
Longer range forecasts of these smaller scale bands are extremely
challenging. Overall additional widespread rainfall amounts in the
larger scale through Sunday statewide remains in the 3 to 8 inch
range with the understanding that these smaller scale convective
cloud bands can double or sometimes triple these ranges for some
localized areas of each island.

&&

.PREVIOUS DISCUSSION...
Issued at 342 PM HST Fri Mar 20 2026

This afternoon radar (as of 3:40 PM HST) shows a large area of
moderate to heavy showers over Maui County, and scattered showers
over Kauai and Oahu. Light showers are expected to move into
northwest Big Island this evening. Winds were generally out of the
south at speeds averaging 10 to 20 mph with gusts 20 to 30 mph.
Flood warnings are still in effect on Oahu, with flood advisories
on Maui County. Rainfall amounts on Oahu in the past 6 hours were
generally in the 2 to 6 inch range, with a maximum of 8.58 inches
at Wahiawa.

The forecast remains largely unchanged, with a flood watch in
effect for all areas except the peaks on the Big Island through
Sunday. Periods of showers, heavy at times, will continue to move
through the islands. Southwest flow aloft will remain in place
thanks to an upper level trough to our west. Smaller "pieces" of
energy will move through this trough and occasionally boost the
shower activity, possibly leading to isolated thunderstorms. The
exact location of these increased showers is impossible to know
ahead of time (beyond the state of modeling science out here in
the middle of the ocean). Therefore, folks should be aware that
flooding will continue to be possible in all areas where the flood
watch has been issued.

Forecast models are reasonably consistent in keeping the axis of
heaviest rainfall over the central islands tonight and Saturday,
then shifting it slowly eastward Saturday night into Sunday. This
will slowly take the risk of flooding eastward with it.
Some drying will occur from Monday into Wednesday as trade winds
become established over the state, but windward areas will see
numerous light to moderate showers. Winds are expected to be a
little weaker both Saturday and Sunday (in most areas) than they
have been today. The exception will be the peaks on the Big
Island, where winds will approach wind advisory criteria Saturday
evening through Sunday morning. Several inches of snow are likely
to fall on the summits Saturday night into early next week.

The long range forecast shows the possibility of another trough
moving into the area from the northwest late next week. At this
time, the setup is not a kona low system, but could push a cold
front through the state. Details will become available as we get
closer in time.

&&

.AVIATION...
Bands of rain with embedded heavy showers and storms are expected
to continue over Oahu and Maui County through the night. These
rainbands are producing periods of IFR to LIFR CIGS/VSBYS, which
will persist into the weekend as an upper level trough approaches
from the west. Kauai and Big Island are expected to be mostly VFR
through tonight, with MVFR conditions possible within an
occasional shower.

Low-level winds continue to be out of the S-SSW, and may veer more
SW over the western half of the state on Saturday. Winds are
strongest over Maui county, with gusts reported up to 39 kt at
PHOG. These winds may result in localized mechanical turbulence
leeward of terrain. Winds will remain gusty through the evening,
but gradually weaken through the weekend.

AIRMET Sierra for mountain obscuration is in effect across all
islands except Kauai and the Big Island, and will likely continue
into the weekend. AIRMET Tango is in effect for moderate
turbulence downwind of terrain for Oahu and Maui county below 090.
AIRMET Zulu for light icing in the 140-FL260 layer will continue
to be a concern within deeper cloud layers associated with the
upper level disturbance.

&&

.MARINE...
Issued at 342 PM HST Fri Mar 20 2026

Light to moderate S winds may strengthen tonight as surface low
pressure west of Kauai deepens. Moderate to locally strong S/SW
prevail through Saturday, and periods of heavy showers and
thunderstorms are expected. The low will lift north on Sunday
allowing moderate N winds to develop around Kauai which will then
veer to NE and spread south. Fresh to strong NE winds may require
a Small Craft Advisory over most waters.

N swell will increase into Saturday in maintenance of moderate
swell through the weekend along N facing shores. A small,
overlapping WNW swell then arrives late Saturday and holds through
Monday. Surf along E shores remain well below average through the
weekend. NE trades then develop early next bringing increase NE
fresh swell and an increase in short period choppy surf which may
approach the High Surf Advisory threshold.

A moderate S swell slowly diminishes through today followed by a
small reinforcing SSW swell this weekend into Monday. Smaller
surf is expected along south facing shores through the remainder
of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for all Hawaiian Islands.

Winter Storm Watch from Saturday evening through Sunday
afternoon for Big Island Summits.

&&

SHORT TERM DISCUSSION...Bohlin
PREVIOUS DISCUSSION...Parker
AVIATION...Evans
MARINE...JVC

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 20, 3:41 PM HSTWinter Storm WatchHFOHawaii17 hr
Mar 20, 6:25 PM HSTSpecial Marine WarningHFO2 hr
Mar 20, 8:22 PM HSTSpecial Marine WarningHFO113 min
Mar 20, 9:32 PM HSTSpecial Marine WarningHFO29 min
Mar 20, 9:35 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 20, 10:50 PM HSTSmall Craft AdvisoryHFO29 hr
Mar 20, 11:34 PM HSTFlash Flood Warning Considerable damage threatHFOKalawao3 hr
Mar 21, 2:13 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Mar 21, 3:42 AM HSTSpecial Marine WarningHFO2 hr
Mar 21, 3:42 AM HSTSpecial Weather StatementHFOHonolulu33 min
Mar 21, 4:55 AM HSTFlash Flood WarningHFOHonolulu5 hr
Mar 21, 4:59 AM HSTAreal Flood AdvisoryHFOKalawao9 hr
Mar 21, 5:39 AM HSTSpecial Marine WarningHFO2 hr
Mar 21, 6:28 AM HSTSpecial Marine WarningHFO62 min
Mar 21, 7:24 AM HSTSpecial Marine WarningHFO51 min
Mar 21, 7:29 AM HSTSpecial Weather StatementHFO46 min
Mar 21, 8:11 AM HSTSpecial Marine WarningHFO64 min
Mar 21, 8:49 AM HSTWinter Storm WarningHFOHawaii42 hr
Mar 21, 9:09 AM HSTSpecial Marine WarningHFO66 min
Mar 21, 9:34 AM HSTFlash Flood WarningHFOKalawao6 hr
Mar 21, 9:49 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 21, 10:53 AM HSTSpecial Marine WarningHFO97 min
Mar 21, 11:32 AM HSTFlash Flood WarningHFOKalawao5 hr
Mar 21, 11:45 AM HSTSpecial Weather StatementHFOKalawao30 min
Mar 21, 11:57 AM HSTFlash Flood WarningHFOKalawao12 hr
Mar 21, 12:23 PM HSTSpecial Marine WarningHFO97 min

Nearby

High Surf Advisories in Hawaii, 2026Every high surf advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.